Ask a doctor

Delayed Bumps Developed Six Months After Sculptra - Why?

I had 3 1/2 sessions of Scultra and was completely bump free for six months following final treatment. Literally over night a large number of bumps under the skin have developed . I have been very methodic about regular massages. Why?

Doctor Answers (3)

Delayed bumps after Sculptra

+2

If bumps occurred six months after the last treatment of Sculptra you might be developing, not an allergic, but an immune reaction. Another possibility is if you had recent dental work or other procedures which might have caused an infection around the Sculptra. See your doctor to evaluate your condition.


Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Bumps may or may not be of concern

+2

The key question is whether you can see the bumps or just feel them.

II must assume that these bumps are not in the lips or lower lids, areas that should not had Sculptra injected into.

If they are in the cheeks or elsewhere and not visible, you would probably do best by leaving the areas alone and see how things turn out.  I also would stop the massage at this late time after surgery.

If they are visible and a bit sore , you should be seen by your treating physician and a short course of steroids by mouth considered.  (I do not recommend the steroid injection of  Sculptra except as a later step

Several questions should be considered:

  • Have you had any immune stimulant such as a rash, bite, etc. that may have created this change in your response?
  • Have you had any dental infection or facial infection?
  • Have you lost weight which may make the injections more visible?

fortunately most of these reactions will subside.

Dr. Mayl

fort lauderdale

Nathan Mayl, MD
Fort Lauderdale Plastic Surgeon
4.5 out of 5 stars 7 reviews

Delayed Bumps from Sculptra

+1

In a recent study, 8.5% of patients injected with Sculptra experienced formation of nodules. All nodules could be felt but were not visible. The onset of nodule formation from the time of injection can vary. Early nodules appear one to three months after treatment and most spontaneously disappear. Later nodules can occur from six months to three years and are larger and more inflamed. They usually appear abruptly and are accompanied by swelling and discoloration. These are often referred to as “granulomas”. They can usually be treated by steroid injections.
Subcutaneous nodules can form for a variety of reasons which include injecting too superficially, insufficient time for reconstitution, inadequate dilution, over correction, increased concentration of Sculptra caused by muscle movement, or allergic or inflammatory host responses.
Massaging the area after Sculptra injections should decrease the risk of nodules by more evenly dispersing the particles. I instruct all my patients to firmly massage the injected areas for five minutes, five times a day, for five days. I recommend returning to your injecting physician to see if these areas can be treated.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.